California, 2016Debris Flow and Heavy Snow in California, March 5 to 7, 2016
March 5 to 7, 2016 · NWS STO · 10 events in 4 counties and zones
A very wet pattern brought moderate precipitation and high snow levels at first, followed by a stronger and colder system with heavy mountain snow, local flooding, and strong and damaging Valley winds. Additional weather systems continued precipitation through Sunday and Monday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very wet pattern brought moderate precipitation and high snow levels at first, followed by a stronger and colder system with heavy mountain snow, local flooding, and strong and damaging Valley winds. Additional weather systems continued precipitation through Sunday and Monday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 5, 10:34 PM PST, 26 minutes earlier.
Area forecast discussion, Mar 5, 10:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1034 PM PST SAT MAR 5 2016
.SYNOPSIS...
A strong storm system will move through the area tonight with
heavy rain, strong winds, and localized flooding. Additional rain,
along with heavy snow in the mountains, is on tap for Sunday,
Monday, and late next week.
&&
.DISCUSSION...
Strong storm system moving through NorCal this evening with cold
front highlighted by low topped squall line. Wind gusts to 50 mph
causing scattered power outages have occurred in many spots this
evening. Rainfall amounts near 1.00 inches for most valley
locations with isolated amounts up to 3.00 inches over the 24 hour
period...2 to 6 inches over the Sierra. 2 to 3 inches fell over
the Lake county burn scars...which prompted a flash flood warning.
Snow levels are running between 5500-6000 feet and will fall to
4000 by morning. Heavy snow with rates of 2-3 per hour will be
likely over the Sierra overnight with hazardous travel for
interstate 80 and Highway 50.
.PREVIOUS DISCUSSION...
MAIN EVENT IS UNDERWAY WITH INCREASING WIND AND PRECIPITATION
ACROSS THE AREA. ONE LARGE AREA OF SHOWERS HAS MOVED OUT OF THE
VALLEY INTO THE FOOTHILLS AND NORTHERN SIERRA, BUT ANOTHER AREA OF
SHOWERS PRESENTLY ENHANCING TO THE SOUTHWEST OF THE BAY AREA WILL
MOVE INTO THE SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS
LATE THIS AFTERNOON.
SATELLITE IMAGERY SHOWS THE COLD FRONT IS NOW INSIDE OF 130W, AND
WITH ITS CURRENT MOVEMENT, IT WILL MOVE ACROSS INTERIOR NORCAL BY
MID TO LATE EVENING ACCOMPANIED BY VERY HEAVY RAIN AND PERHAPS A
LITTLE THUNDER. STRONG ASCENT AND WIDE SWATH OF DEEP TPW (IN
EXCESS OF 1.25 INCHES) AHEAD OF THE FRONT RESULT IN EXTREME WATER
VAPOR TRANSPORT ANOMALIES THIS EVENING (> 7 SD ON NAEFS MEAN
IVT!), SO HEAVY RAIN NEARLY CERTAIN. WILL CONTINUE FLASH FLOOD
WATCHES FOR THE BURN SCARS AND MONITOR FOR POSSIBLE ISSUANCE OF
FLOOD ADVISORIES THIS EVENING AS HEAVIER RAIN DEVELOPS.
WINDS HAVE CONTINUED TO INCREASE THIS AFTERNOON. THE FRESNO TO
MEDFORD GRADIENT IS NOW AROUND 15 MBS, AND THE HRRR FORECASTS IT
TO INCREASE TO AROUND 19-20 MBS BY 02Z AS A 992 MB SURFACE LOW
MOVES ACROSS SISKIYOU COUNTY. HIGH-RES MODELS CONTINUE TO POINT
TOWARD THE POTENTIAL FOR A HIGH IMPACT WIND EVENT EARLY THIS
EVENING ACROSS THE SACRAMENTO VALLEY AND EXTENDING EASTWARD INTO
THE FOOTHILLS WITH 925 MB WINDS FORECAST TO REACH NEARLY 70 KTS
AHEAD OF THE COLD FRONT. POWER OUTAGES AND TREE DAMAGE WILL BE
LIKELY.
SNOW WILL DEVELOP ACROSS THE NORTHERN SIERRA PASSES LATE TONIGHT
AND CONTINUE INTO MONDAY. STILL LOOKING LIKE GOOD POTENTIAL FOR
SEVERAL FEET OF SNOW ALONG THE CREST THROUGH MONDAY WITH A FOOT
OR TWO POSSIBLE AS LOW AS 5000 FEET. MAIN SNOW IMPACTS WILL HOLD
OFF UNTIL MIDNIGHT AS PROFILERS INDICATE THE SNOW LEVEL IS STILL
ABOVE 7500 FEET. SNOW LEVELS WILL RAPIDLY LOWER BEHIND THE COLD
FRONTAL PASSAGE LATE TONIGHT.
HEAVIER PRECIPITATION TAPERS BY 12Z SUNDAY, THEN PICKS UP AGAIN
LATER SUNDAY INTO MONDAY AS THE NEXT WAVE MOVES INTO THE AREA.
BREAK IN THE WEATHER LOOKS MORE LIKELY FOR TUESDAY.
&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)
Upper ridging over the area Wednesday shifts east allowing some
overrunning precip. GFS keeps this precip mainly north of the
forecast area while the EC spreads it over most of the CWA.
Forecast is a blend of these Wednesday.
Models in better agreement Thursday into Friday and advertise
another atmospheric river dropping slowly south through Interior
NorCal. QPF values look to be significant during this period. By
Saturday, forecast confidence lowers as EC returns upper ridging
and drier weather, while the GFS keeps moist cyclonic flow and
showers, along with strong wind, especially in orographically
favored mountains.
&&
&&
.AVIATION...
Frontal system will impact NorCal tonight into Sunday morning.
Expect widespread MVFR/IFR conditions during frontal passage with
local LIFR over mountains. Strong southwest winds aloft with
moderate to strong southerly winds in the valley. Wind gusts
ranging 30 to 50 kts...locally higher over ridgetops. Winds are
beginning to decrease in the valley as of 06z, but still gusty in
some areas. JBB
&&
.STO Watches/Warnings/Advisories...
Winter Storm Warning until 4 PM PST Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.
Flash Flood Watch until 6 AM PST Sunday for Clear Lake/Southern
Lake County-Motherlode-West Slope Northern Sierra Nevada.
&&
In the hours before
Special weather statement, Mar 5, 9:07 PM PST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
907 PM PST SAT MAR 5 2016
CAZ015>018-066-060530-
CENTRAL SACRAMENTO VALLEY CA-CARQUINEZ STRAIT AND DELTA CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
SOUTHERN SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
907 PM PST SAT MAR 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLUSA...NORTHEASTERN
SOLANO...WEST CENTRAL YUBA...SUTTER...EASTERN GLENN...SOUTH CENTRAL
TEHAMA...SOUTHWESTERN BUTTE AND YOLO COUNTIES UNTIL 930 PM PST...
AT 904 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ORLAND TO WILLOWS TO
COLUSA TO WINTERS...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VACAVILLE...CHICO...DAVIS...WOODLAND...MARYSVILLE...CORNING...
ORLAND...PALERMO...YUBA CITY...GLENN...DIXON...WINTERS...GRIDLEY...
COLUSA...COLLEGE CITY...TUDOR...CAPAY...ORDBEND...SYCAMORE AND
MERIDIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3999 12175 3931 12160 3882 12161 3830 12173
3831 12220 3832 12208 3834 12206 3842 12212
3851 12210 3862 12215 3876 12212 3925 12212
3993 12226
TIME...MOT...LOC 0504Z 261DEG 24KT 3979 12218 3958 12213 3926 12206
3877 12207 3839 12215
CSSpecial weather statement, Mar 5, 9:43 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
943 PM PST SAT MAR 5 2016
CAZ016-017-066>069-060630-
CENTRAL SACRAMENTO VALLEY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA-
SOUTHERN SACRAMENTO VALLEY CA-
943 PM PST SAT MAR 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLACER...SOUTH
CENTRAL PLUMAS...YUBA...SOUTHWESTERN NEVADA...CENTRAL SUTTER...
SOUTHWESTERN SIERRA...SOUTHEASTERN BUTTE...NORTH CENTRAL SACRAMENTO
AND NORTHEASTERN YOLO COUNTIES UNTIL 1030 PM PST...
AT 943 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GRIDLEY TO NEAR TUDOR
TO WOODLAND...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WOODLAND...OROVILLE...GRASS VALLEY...MARYSVILLE...PALERMO...BRUSH
CREEK RS...YUBA CITY...LINCOLN...LAKE WILDWOOD...GRIDLEY...DOBBINS...
HAMMONTON...TUDOR...AMERICAN HOUSE...ROUGH AND READY...BEALE AFB...
CHALLENGE-BROWNSVILLE...SMARTVILLE...OLIVEHURST AND VERONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4003 12105 3953 12095 3902 12109 3855 12181
3900 12169 3942 12177
TIME...MOT...LOC 0543Z 226DEG 47KT 3940 12170 3905 12163 3867 12173
CSSpecial weather statement, Mar 5, 9:47 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
947 PM PST SAT MAR 5 2016
CAZ017>019-067-060630-
CARQUINEZ STRAIT AND DELTA CA-MOTHERLODE CA-
SOUTHERN SACRAMENTO VALLEY CA-NORTHERN SAN JOAQUIN VALLEY CA-
947 PM PST SAT MAR 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...NORTHERN
SAN JOAQUIN...SOUTHWESTERN EL DORADO...SOUTHEASTERN SUTTER...
SOUTHWESTERN AMADOR...WEST CENTRAL CALAVERAS...SACRAMENTO...
SOUTHEASTERN YOLO AND NORTHERN STANISLAUS COUNTIES UNTIL 1030 PM
PST...
AT 946 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEST SACRAMENTO TO
WEST POINT TO NEAR WALNUT GROVE TO 8 MILES WEST OF NORTH WOODBRIDGE
TO NEAR BYRON...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...STOCKTON...ELK GROVE...ROSEVILLE...CITRUS HEIGHTS...
FOLSOM...DAVIS...ROCKLIN...WOODLAND...GALT...JACKSON...SAN ANDREAS...
CARMICHAEL...PALOMA...FAIR OAKS...EL DORADO HILLS...CAMERON PARK...
RANCHO CORDOVA...LODI AND WEST SACRAMENTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3826 12152 3869 12176 3881 12102 3808 12057
3788 12158
TIME...MOT...LOC 0546Z 245DEG 35KT 3856 12163 3838 12150 3826 12144
3816 12147 3785 12159
CSEvent by event
7 heavy snow, 1 debris flow, 1 heavy rain, 1 strong wind. Local standard time, as filed.
Debris Flow, Calaveras
- When
- March 5, 11:00 PM PST to March 6, 6:00 AM PST
- Where
- Calaveras County, 2 mi ENE of Mokelumne Hill to 1.57 mi E of Mokelumne Hill
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.311, -120.666
Caltrans reported flooding and debris on Highway 26 between Mokelumne Hill and Glencoe, within the Butte Fire burn area.
Heavy Rain, Tuolumne
- When
- March 6, 6:00 AM PST to March 7, 6:00 AM PST
- Where
- Tuolumne County, 0.88 mi SE of Cedar Ridge
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -120.270
There were 5 inches of rain measured with 2 inches of new snow over a 24-hour period.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 7:00 AM PST to March 7, 7:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Trained Spotter
There were 18.5 inches of snow measured by a spotter in Kingvale, 24 hour total.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 7:00 AM PST to March 7, 7:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 33.0 inches of snow measured at Sugar Bowl Ski Resort over 24 hours. There was a storm total of 59 inches of snow.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 7:00 AM PST to March 7, 7:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 9.0 inches of snow measured at Sierra at Tahoe Ski Resort over 24 hours. There was a storm total of 35 inches of snow.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 7:00 AM PST to March 7, 7:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 12.0 inches of snow measured at Dodge Ridge Ski Resort over 24 hours. There was a storm total of 46 inches of snow.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 7:00 AM PST to March 7, 7:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 8.0 inches of snow measured at Bear Valley Ski Resort over 24 hours. There was a storm total of 31 inches of snow.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 8:00 AM PST to March 7, 8:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 33.0 inches of snow measured at Kirkwood Ski Resort over 24 hours. There was a storm total of 53 inches of snow.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- March 6, 8:00 AM PST to March 7, 8:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Public
There were 8.0 inches of snow measured at Boreal Ski Resort over 24 hours. There was a storm total of 38 inches of snow.
Strong Wind, Clear Lake/Southern Lake County
- When
- March 6, 8:00 AM PST to 10:02 AM PST
- Where
- Clear Lake/Southern Lake County forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
Strong winds uprooted a 90 foot high pine tree.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, March 5 to 6, 201611 events
- Heavy Snow and High Wind in California, March 5 to 6, 2016$100 · 61 kt wind · 7 events
- High Wind in Oregon, March 5, 201678 kt wind · 4 events
- Heavy Snow in California, March 5 to 7, 20162 events
- Heavy Snow and High Wind in California, March 5 to 6, 201656 kt wind · 2 events
- High Wind in Massachusetts, March 5, 20161 event
- High Wind in Washington, March 5, 20161 event
- High Wind in Oregon, March 5, 20161 event
- High Wind in California, March 5, 201651 kt wind · 1 event
- High Wind in Oregon, March 5, 201655 kt wind · 1 event
- High Wind in Oregon, March 5 to 6, 201665 kt wind · 1 event
- High Wind in Washington, March 5 to 6, 201658 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622321, 622312, 622313, 622315, 622316, 622318, 622319, 622314, 622317, 622320.